Alert archive / Iowa / Winter Storm Warnings in 2009
Winter Storm Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this winter storm warning at Jan 10, 2009, 2:39 AM CST for 6 counties in Iowa. It was in force for 6 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 10, 2009, 2:39 AM CST (08:39 UTC)
- Expired
- Jan 10, 2009, 9:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
Counties Jasper County, IA, Marshall County, IA, Polk County, IA, Poweshiek County, IA, Story County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 10, 2:55 AM CST | SNOW 6 | Toledo, IA | |
| Jan 10, 5:36 AM CST | SNOW 4 | Ames, IA | ESTIMATED AT IOWA STATE UNIVERSITY |
| Jan 10, 6:00 AM CST | SNOW 5 | Des Moines Int Airport, IA | |
| Jan 10, 6:00 AM CST | SNOW 5.7 | Windsor Heights, IA | |
| Jan 10, 7:00 AM CST | SNOW 4.8 | 1 Nw Des Moines, IA | MEASURED AND REPORTED BY KCCI |
| Jan 10, 7:06 AM CST | SNOW 7.2 | 3 W Newton Airport, IA | STILL SNOWING. |
| Jan 10, 8:26 AM CST | SNOW 8.1 | Sw Newton, IA | 13 HOUR SNOWFALL MEASUREMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KDMX 100839 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 239 AM CST SAT JAN 10 2009 ...MODERATE SNOW ACROSS CENTRAL IOWA THROUGH MID MORNING... IAZ048>050-060>062-101500- /O.UPG.KDMX.WW.Y.0002.000000T0000Z-090110T1500Z/ /O.NEW.KDMX.WS.W.0001.090110T0839Z-090110T1500Z/ STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK- INCLUDING THE CITIES OF...AMES...MARSHALLTOWN...TOLEDO... DES MOINES...NEWTON...GRINNELL 239 AM CST SAT JAN 10 2009 ...WINTER STORM WARNING IN EFFECT UNTIL 9 AM CST THIS MORNING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. EXPECT PERIODS OF MODERATE SNOW TO CONTINUE BEFORE TAPERING OFF TOWARDS 9 AM THIS MORNING. STORM TOTAL SNOWFALL AMOUNTS OF 4 TO 8 INCHES ARE EXPECTED...WITH THE HEAVIER AMOUNTS THROUGH JASPER...TAMA AND POWESHIEK COUNTIES. NORTH WINDS 15 TO 25 MPH WILL CAUSE SOME BLOWING AND DRIFTING OF THE SNOW. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ IAZ059-072>075-101500- /O.CON.KDMX.WW.Y.0002.000000T0000Z-090110T1500Z/ DALLAS-MADISON-WARREN-MARION-MAHASKA- INCLUDING THE CITIES OF...ADEL...WINTERSET...INDIANOLA... KNOXVILLE...OSKALOOSA 239 AM CST SAT JAN 10 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING. EXPECT PERIODS OF MODERATE TO OCCASIONALLY HEAVY SNOW OVERNIGHT INTO SATURDAY MORNING. STORM TOTAL SNOWFALL AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. NORTH WINDS 15 TO 25 MPH WILL CAUSE SOME BLOWING AND DRIFTING OF THE SNOW. SNOWFALL WILL TAPER OFF TO FLURRIES AROUND MID MORNING. A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITY...AND USE CAUTION WHILE DRIVING. $$ IAZ033>039-044>047-057-058-070-071-101200- /O.CON.KDMX.WW.Y.0002.000000T0000Z-090110T1200Z/ SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-CASS-ADAIR- INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...FORT DODGE... WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...DENISON... CARROLL...JEFFERSON...BOONE...AUDUBON...GUTHRIE CENTER... ATLANTIC...GREENFIELD 239 AM CST SAT JAN 10 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING. EXPECT LIGHT TO MODERATE SNOW TO CONTINUE TONIGHT INTO EARLY THIS MORNING. STORM TOTAL SNOWFALL AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED. NORTH WINDS 15 TO 25 MPH WILL CAUSE SOME BLOWING AND DRIFTING OF THE SNOW. THE SNOW WILL TAPER OFF TO FLURRIES AFTER DAYBREAK. WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITY...AND USE CAUTION WHILE DRIVING. $$ DONAVON
2 follow-up statements
000 WWUS43 KDMX 101211 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 611 AM CST SAT JAN 10 2009 ...MODERATE SNOW ACROSS CENTRAL IOWA THROUGH MID MORNING... IAZ033-034-039-044-045-057-058-070-071-101315- /O.CAN.KDMX.WW.Y.0002.000000T0000Z-090110T1200Z/ SAC-CALHOUN-BLACK HAWK-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS- ADAIR- INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...WATERLOO... DENISON...CARROLL...AUDUBON...GUTHRIE CENTER...ATLANTIC... GREENFIELD 611 AM CST SAT JAN 10 2009 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WINTER WEATHER ADVISORY. LIGHT SNOW WILL CONTINUE TO DIMINISH THIS MORNING. LITTLE TO NO ADDITIONAL ACCUMULATIONS ARE EXPECTED. $$ IAZ048>050-060>062-101500- /O.CON.KDMX.WS.W.0001.000000T0000Z-090110T1500Z/ STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK- INCLUDING THE CITIES OF...AMES...MARSHALLTOWN...TOLEDO... DES MOINES...NEWTON...GRINNELL 611 AM CST SAT JAN 10 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING. EXPECT PERIODS OF MODERATE SNOW TO CONTINUE BEFORE TAPERING OFF TOWARDS 9 AM THIS MORNING. STORM TOTAL SNOWFALL AMOUNTS OF 4 TO 8 INCHES ARE EXPECTED...WITH THE HEAVIEST AMOUNTS THROUGH JASPER... TAMA AND POWESHIEK COUNTIES. NORTH WINDS AROUND 15 MPH WILL CAUSE SOME BLOWING AND DRIFTING OF THE SNOW. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ IAZ035>038-046-047-101500- /O.EXT.KDMX.WW.Y.0002.000000T0000Z-090110T1500Z/ WEBSTER-HAMILTON-HARDIN-GRUNDY-GREENE-BOONE- INCLUDING THE CITIES OF...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...JEFFERSON...BOONE 611 AM CST SAT JAN 10 2009 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS MORNING... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 9 AM CST THIS MORNING. EXPECT LIGHT SNOW TO CONTINUE THROUGH 9 AM. ANY ADDITIONAL ACCUMULATIONS WILL BE LESS THAN ONE INCH WIHT STORM TOTAL SNOWFALL AMOUNTS OF 3 TO 5 INCHES EXPECTED. NORTH WINDS AROUND 15 MPH WILL CAUSE SOME BLOWING AND DRIFTING OF THE SNOW. WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITY...AND USE CAUTION WHILE DRIVING. $$ IAZ059-072>075-101500- /O.CON.KDMX.WW.Y.0002.000000T0000Z-090110T1500Z/ DALLAS-MADISON-WARREN-MARION-MAHASKA- INCLUDING THE CITIES OF...ADEL...WINTERSET...INDIANOLA... KNOXVILLE...OSKALOOSA 611 AM CST SAT JAN 10 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING. PERIODS OF LIGHT TO MODERATE SNOW WILL CONTINUE THIS MORNING MAINLY BEFORE 9 AM. STORM TOTAL SNOWFALL AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. NORTH WINDS 15 TO 25 MPH WILL CAUSE SOME BLOWING AND DRIFTING OF THE SNOW. SNOWFALL WILL TAPER OFF TO FLURRIES AROUND MID MORNING. A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITY...AND USE CAUTION WHILE DRIVING. $$ DONAVON
000 WWUS43 KDMX 101455 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 855 AM CST SAT JAN 10 2009 .SURFACE LOW PRESSURE OVER THE OHIO RIVER VALLEY...AND ANOTHER WAVE OF LOW PRESSURE ALOFT OVER IOWA...WILL CONTINUE MOVING OFF TO THE EAST. THIS PROGRESSION WILL END SNOWFALL FROM WEST TO EAST ACROSS IOWA THIS MORNING. IAZ048>050-060>062-101600- /O.EXP.KDMX.WS.W.0001.000000T0000Z-090110T1500Z/ STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK- INCLUDING THE CITIES OF...AMES...MARSHALLTOWN...TOLEDO... DES MOINES...NEWTON...GRINNELL 855 AM CST SAT JAN 10 2009 ...WINTER STORM WARNING WILL EXPIRE AT 9 AM CST THIS MORNING... ALTHOUGH LIGHT SNOW WILL CONTINUE TO FALL ALONG THE HIGHWAY 30 AND INTERSTATE 80 CORRIDORS FROM AMES AND DES MOINES FARTHER EAST THIS MORNING...ANY ADDITIONAL ACCUMULATIONS SHOULD BE MINOR. LESS THAN AN INCH SHOULD BE ADDED TO WHAT HAS ALREADY FALLEN OVERNIGHT...AND IN MANY INSTANCES THE ACCUMULATIONS SHOULD END ALTOGETHER WITH NOTHING MORE THAN FLURRIES. $$ IAZ059-072>075-101600- /O.EXP.KDMX.WW.Y.0002.000000T0000Z-090110T1500Z/ DALLAS-MADISON-WARREN-MARION-MAHASKA- INCLUDING THE CITIES OF...ADEL...WINTERSET...INDIANOLA... KNOXVILLE...OSKALOOSA 855 AM CST SAT JAN 10 2009 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... ALTHOUGH LIGHT SNOW WILL CONTINUE TO FALL NEAR ADEL AND ALONG THE HIGHWAY 92 CORRIDOR FROM WINTERSET FARTHER EAST THIS MORNING...ANY ADDITIONAL ACCUMULATIONS SHOULD BE MINOR. LESS THAN AN INCH SHOULD BE ADDED TO WHAT HAS ALREADY FALLEN OVERNIGHT...AND IN MANY INSTANCES THE ACCUMULATIONS SHOULD END ALTOGETHER WITH NOTHING MORE THAN FLURRIES. $$ IAZ035>038-046-047-101600- /O.EXP.KDMX.WW.Y.0002.000000T0000Z-090110T1500Z/ WEBSTER-HAMILTON-HARDIN-GRUNDY-GREENE-BOONE- INCLUDING THE CITIES OF...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...JEFFERSON...BOONE 855 AM CST SAT JAN 10 2009 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... ALTHOUGH LIGHT SNOW WILL CONTINUE TO FALL NEAR JEFFERSON...BOONE...AMES AND ALONG PORTIONS OF THE HIGHWAY 20 CORRIDOR THIS MORNING...ANY ADDITIONAL ACCUMULATIONS SHOULD BE MINOR. LESS THAN AN INCH SHOULD BE ADDED TO WHAT HAS ALREADY FALLEN OVERNIGHT...AND IN MANY INSTANCES THE ACCUMULATIONS SHOULD END ALTOGETHER WITH NOTHING MORE THAN FLURRIES. $$ SMALL
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this winter storm warning went out at Jan 9, 11:41 PM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Jan 9, 11:41 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1141 PM CST FRI JAN 9 2009 UDPATED AVIATION DISCUSSION .UPDATE /TONIGHT THRU SATURDAY MORNING/... SHORTWAVE DROPPING SSE FROM THE DAKOTAS TONIGHT IS LOOKING STRONGER THAN PREVIOUSLY ADVERTISED. 00Z 500 MB ANALYSIS SHOWS STRONGEST HEIGHT FALLS OVER KS...WHICH WOULD LEAD ONE TO BELIEVE THE AREA OF DEFORMATION ZONE FORCING OVER IOWA WILL PIVOT IN PLACE RATHER MOVE AWAY. ALSO HAVE SUSTAINED 700-500 MB FRONTOGENETICAL AND QG FORCING MAXIMIZED OVER PARTS OF THE AREA THROUGH THE NIGHT. MAXIMIZING THE EFFICIENCY OF THE DENDRITIC GROWTH ZONE IS SOMEWHAT LESS EASY TO FORECAST OVERNIGHT...BUT CERTAINLY THERE WILL BE AREAS THAT EXPERIENCE GREATER SNOWFALL RATES...ESPECIALLY NEAR AND EAST OF THE DES MOINES METRO AREA. THE GFS HAS BEEN CONSISTENTLY ADVERTISING HIGHER SNOWFALL TOTALS OVER ITS PAST COUPLE OF RUNS. THE 00Z NAM CAME IN ALARMINGLY HIGH FOR EAST CENTRAL IOWA...AND WE WILL NOT BUY OFF ON THAT. TAKING A COMFORTABLE RANGE BETWEEN THE TWO...BUT CLOSER TO THE GFS SEEMS WISE. THEREFORE...HAVE ISSUED A WINTER WEATHER ADVISORY FOR SNOW...FOR THE CENTRAL CORRIDOR OF COUNTIES. WITH THE SHORTWAVE TROUGH NOT EXPECTED TO MOVE EAST OF CENTRAL IOWA...UNTIL AT LEAST MID MORNING SATURDAY...DO EXPECT THE SNOW FROM I-35 EAST TO CONTINUE PAST SUNRISE. GENERAL SNOWFALL AMOUNTS OF 3 TO 6 INCHES IN THE ADVISORY ARE EXPECTED...BUT WILL NOT BE SUPRISED IF LOCALLY HIGHER AMOUNTS OCCUR. && .PREV DISCUSSION... /ISSUED 545 PM CST FRI JAN 9 2009/ .DISCUSSION... INVERTED TROUGH LAYS ACROSS EASTERN KS AND NORTHERN MO ATTM...WITH SUBTLE LOW PRESSURE CENTERS MOVING ROUGHLY EAST WITH THE TROUGH. DEF ZONE SETTING UP TO THE NORTH OF THE TROUGH PRODUCING BAND OF LIGHT MIXED PRECIP ACROSS CENTRAL IOWA WITH SNOW DEVELOPING TO THE NORTH. THIS PRECIP SHIELD WILL MOVE SLOWLY SE ACROSS THE CWA THROUGH EARLY TONIGHT...WITH THE PRECIP CHANGING OVER TO ALL SNOW BY AROUND OR SHORTLY AFTER 00Z AS THE ATMOSPHERIC COLUMN COOLS. THE PRECIP WILL BE ENHANCED AND PROLONGED BY A MID-LEVEL SHORTWAVE TRAVERSING THE STATE AFTER MIDNIGHT. HOWEVER...THE INTENSITY WILL BECOME LIGHT FOR THE MOST PART BY THAT TIME. ICE ACCUMULATIONS...IF ANY...EXPECTED TO BE VERY LOW DUE TO SHORT DURATION OF FREEZING PRECIP BEFORE TRANSITION TO SNOW. SNOW ACCUMULATIONS SHOULD BE MODEST ESPECIALLY ALONG AND EAST SOUTHEAST OF THE CURRENT DEF ZONE LOCATION...WHERE A TOTAL OF TWO OR THREE INCHES SEEMS REASONABLE. IF THE MID-LEVEL SHORTWAVE MOVES IN FASTER THAN PROGGED AND IS THUS CONCURRENT WITH THE MORE MODERATE SNOWFALL...A BRIEF LOCALIZED SHOT OF HEAVY SNOW IS POSSIBLE SOMEWHERE IN CENTRAL IOWA BETWEEN 00Z AND 06Z. MIN TEMPS WILL BE HELD UP BY THICK LOW CLOUDS AND INCREASING WINDS...BUT WILL DROP MORE IN THE FAR NORTH WHERE THE CLOUDS SHOULD BEGIN TO BREAK UP BY SUNRISE SATURDAY. MAIN COMPLICATING FACTOR IN THIS FCST IS TRYING TO TIME THE S/WVS. FEEL FAIRLY CONFIDENT IN THE TIMING OF THE NEXT FEW...NAMELY THE ONE FOR MON AND FOR TUE. THINGS GET DIFFICULT AFT THAT. SNFL AMTS OUT OF THESE WILL NOT BE ALL THAT GREAT...BUT DO XPCT A NARROW SWATH OF 1-4 INCH SNWS OUT OF BOTH THE MON AND TUE EVENTS. TIMING WILL BE DURG THE DAY MON...AND EITHER TUE OR TUE EVE FOR THE SCND...BASED ON BLEND OF GFS AND ECMWF. STRONG PUSH OF COLD AIR FOLLOWING THE TUE SYS WITH TEMPS LKLY STDTY OR FALLING THRU THE DAY WED. THU MRNG OVR THE STATE AND FRI MRNG OVR THE NERN ZNS LOOK TO BE THE COLDEST ATTM. ANY OF THE 3 MRNGS (WED, THU, FRI) HAVE THE POTENTIAL BFR THE WAA BEGINS TO TAKE OVER. TREND WILL BE TO MOVE OUT OF THE VRY COLD PTRN AS WE HEAD INTO DY 7 AND BYND. && .AVIATION...10/06Z LARGE AREA OF PRECIP WILL CONTINUE MOVING SLOWLY SOUTHEAST ACROSS THE TAF SITES TONIGHT. HEAVIEST SNOWFALL EXPECTED SOUTH OF KALO AND KFOD. AS MUCH AS 6 INCHES COULD FALL AROUND KDSM. SOLID IFR CONDITIONS WILL PERSIST THROUGH 12-15Z...THOUGH SOME IMPROVEMENT CAN BE EXPECTED AT KMCW AND KFOD. PERIODS OF LIFR CONDITIONS ALSO LIKELY...ESPECIALLY AT KDSM AND KOTM. QUICK IMPROVEMENT NW TO SE BY 15-19Z. AFTER A BRIEF CLEARING LATE IN THE DAY...MID LEVEL CLOUDS WILL INCREASE FROM THE WEST AFT 00Z. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 9 AM CST SATURDAY FOR DALLAS- JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA- WARREN. WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR ADAIR- AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-GREENE- GRUNDY-GUTHRIE-HAMILTON-HARDIN-SAC-WEBSTER. && UPDATE...MOYER PREVIOUS DISCUSSION...MS JAN 09 AVIATION...MOYER
Hazardous weather outlook, Jan 9, 9:47 PM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 947 PM CST FRI JAN 9 2009 IAZ004>007-015>017-023>028-110400- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 947 PM CST FRI JAN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...GENERALLY NORTH OF HIGHWAY 20. .DAY ONE...TONIGHT LIGHT SNOW WILL CONTINUE INTO THE EARLY MORNING HOURS BEFORE TAPERING OFF BY SUNRISE. TOTAL SNOW ACCUMULATIONS THROUGH LATE TONIGHT WILL BE 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG PUSH OF COLD AIR IS EXPECTED BY MONDAY NIGHT INTO THE MIDDLE OF THE WEEK ALONG WITH SOME CHANCES FOR SNOW. TEMPERATURES OF 5 ABOVE TO 10 BELOW MONDAY NIGHT AND TUESDAY NIGHT...COMBINED WITH GUSTY NORTHWEST WINDS...WILL RESULT IN WIND CHILL INDICES IN THE 20 TO 30 BELOW ZERO RANGE. LIGHT TO MODERATE SNOWFALL ACCUMULATIONS MAY BE POSSIBLE MONDAY INTO TUESDAY AS WELL. COLDER AIR WITH TEMPERATURES OF 10 TO 15 BELOW AND WINDS OF 15 TO 20 MPH CAN BE EXPECTED WEDNESDAY NIGHT. THIS WILL PRODUCE WIND CHILL INDICES OF 25 TO 40 BELOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE ALWAYS APPRECIATED. IAZ033>039-044>047-057-058-070-071-110400- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-CASS-ADAIR- 947 PM CST FRI JAN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT MODERATE SNOWFALL OF 3 TO 5 INCHES IS EXPECTED THROUGH TONIGHT. A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG PUSH OF COLD AIR IS EXPECTED BY MONDAY NIGHT INTO THE MIDDLE OF THE WEEK ALONG WITH SOME CHANCES FOR SNOW. TEMPERATURES OF 5 ABOVE TO 10 BELOW MONDAY NIGHT AND TUESDAY NIGHT...COMBINED WITH GUSTY NORTHWEST WINDS...WILL RESULT IN WIND CHILL INDICES IN THE 20 TO 30 BELOW ZERO RANGE. LIGHT TO MODERATE SNOWFALL ACCUMULATIONS MAY BE POSSIBLE MONDAY INTO TUESDAY AS WELL. COLDER AIR WITH TEMPERATURES NEAR 10 BELOW AND WINDS OF 15 TO 20 MPH CAN BE EXPECTED WEDNESDAY NIGHT. THIS WILL PRODUCE WIND CHILL INDICES OF 25 TO 35 BELOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE ALWAYS APPRECIATED. IAZ048>050-059>062-072>075-110400- STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN- MARION-MAHASKA- 947 PM CST FRI JAN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT MODERATE SNOWFALL OF 3 TO 5 INCHES IS EXPECTED THROUGH TONIGHT. A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LIGHT SNOWFALL OF AN ADDITIONAL INCH IS LIKELY SATURDAY MORNING. A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR THE AREA. A STRONG PUSH OF COLD AIR IS EXPECTED BY MONDAY NIGHT INTO THE MIDDLE OF THE WEEK ALONG WITH SOME CHANCES FOR SNOW. TEMPERATURES OF 5 ABOVE TO 10 BELOW MONDAY NIGHT AND TUESDAY NIGHT...COMBINED WITH GUSTY NORTHWEST WINDS...WILL RESULT IN WIND CHILL INDICES IN THE 20 TO 30 BELOW ZERO RANGE. LIGHT TO MODERATE SNOWFALL ACCUMULATIONS MAY BE POSSIBLE MONDAY INTO TUESDAY AS WELL. COLDER AIR WITH TEMPERATURES NEAR 10 BELOW AND WINDS OF 15 TO 20 MPH CAN BE EXPECTED WEDNESDAY NIGHT. THIS WILL PRODUCE WIND CHILL INDICES OF 25 TO 35 BELOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE ALWAYS APPRECIATED. IAZ081>086-092>097-110400- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 947 PM CST FRI JAN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...GENERALLY ALONG AND SOUTH OF HIGHWAY 34. .DAY ONE...TONIGHT LIGHT SNOW WILL DEVELOP OVERNIGHT. TOTAL SNOW ACCUMULATIONS THROUGH LATE TONIGHT WILL BE 1 TO 2 INCHES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LIGHT SNOW WILL END SATURDAY MORNING...WITH AN ADDITIONAL INCH OR SO POSSIBLE EAST OF INTERSTATE 35. A STRONG PUSH OF COLD AIR IS EXPECTED BY MONDAY NIGHT INTO THE MIDDLE OF THE WEEK ALONG WITH SOME CHANCES FOR SNOW. TEMPERATURES OF 5 ABOVE TO 10 BELOW MONDAY NIGHT AND TUESDAY NIGHT...COMBINED WITH GUSTY NORTHWEST WINDS...WILL RESULT IN WIND CHILL INDICES IN THE 20 TO 30 BELOW ZERO RANGE. LIGHT TO MODERATE SNOWFALL ACCUMULATIONS MAY BE POSSIBLE MONDAY INTO TUESDAY AS WELL. COLDER AIR WITH TEMPERATURES NEAR 10 BELOW AND WINDS OF 15 TO 20 MPH CAN BE EXPECTED WEDNESDAY NIGHT. THIS WILL PRODUCE WIND CHILL INDICES OF 25 TO 35 BELOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE ALWAYS APPRECIATED. MOYER
In the hours before
Local storm report, Jan 9, 11:49 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1149 PM CST FRI JAN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM SNOW 3 S POLK CITY 41.74N 93.72W
01/09/2009 M3.3 INCH POLK IA OFFICIAL NWS OBS
NWS OFFICE IN JOHNSTON
&&
BMOYERLocal storm report, Jan 10, 12:04 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1204 AM CST SAT JAN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM SNOW ROCKWELL CITY 42.40N 94.63W
01/09/2009 E0.2 INCH CALHOUN IA LAW ENFORCEMENT
0551 PM SNOW POCAHONTAS 42.74N 94.67W
01/09/2009 E0.2 INCH POCAHONTAS IA LAW ENFORCEMENT
VERY FINE SNOWFALL
0553 PM SNOW DENISON 42.02N 95.35W
01/09/2009 E1.0 INCH CRAWFORD IA LAW ENFORCEMENT
0559 PM SLEET 3 S POLK CITY 41.74N 93.72W
01/09/2009 M0.10 INCH POLK IA OFFICIAL NWS OBS
NWS OFFICE IN JOHNSTON
0708 PM SNOW RINGSTED 43.30N 94.51W
01/09/2009 E2.0 INCH EMMET IA CO-OP OBSERVER
0711 PM SNOW ALGONA 43.07N 94.23W
01/09/2009 E1.0 INCH KOSSUTH IA CO-OP OBSERVER
0720 PM SNOW EMMETSBURG 43.11N 94.68W
01/09/2009 E0.5 INCH PALO ALTO IA FIRE DEPT/RESCUE
0724 PM SNOW SAC CITY 42.42N 95.00W
01/09/2009 E1.0 INCH SAC IA LAW ENFORCEMENT
0727 PM SNOW ROCKWELL CITY 42.40N 94.63W
01/09/2009 E1.0 INCH CALHOUN IA CO-OP OBSERVER
0732 PM SNOW ATLANTIC 41.40N 95.01W
01/09/2009 E0.1 INCH CASS IA CO-OP OBSERVER
0734 PM SNOW DENISON 42.02N 95.35W
01/09/2009 E1.0 INCH CRAWFORD IA CO-OP OBSERVER
0737 PM SNOW CARROLL 42.07N 94.86W
01/09/2009 E1.0 INCH CARROLL IA CO-OP OBSERVER
0742 PM SNOW DES MOINES 41.58N 93.62W
01/09/2009 M0.8 INCH POLK IA BROADCAST MEDIA
NEW SNOWFALL SINCE 630 PM AT KCCI STUDIOS.
0742 PM SNOW JEFFERSON 42.02N 94.38W
01/09/2009 E1.5 INCH GREENE IA TRAINED SPOTTER
0745 PM SNOW 6 NNW EARLHAM 41.57N 94.15W
01/09/2009 E0.5 INCH DALLAS IA CO-OP OBSERVER
0745 PM SNOW GUTHRIE CENTER 41.68N 94.50W
01/09/2009 E2.0 INCH GUTHRIE IA LAW ENFORCEMENT
0747 PM SNOW GREENFIELD 41.31N 94.46W
01/09/2009 E0.5 INCH ADAIR IA LAW ENFORCEMENT
0750 PM SNOW JOHNSTON 41.69N 93.70W
01/09/2009 M0.9 INCH POLK IA OFFICIAL NWS OBS
NWS OFFICE.
0752 PM SNOW ESE MAXWELL 41.89N 93.39W
01/09/2009 E0.3 INCH STORY IA CO-OP OBSERVER
0757 PM SNOW 2 ESE RHODES 41.92N 93.14W
01/09/2009 E0.5 INCH MARSHALL IA CO-OP OBSERVER
0800 PM SNOW BOONE 42.05N 93.88W
01/09/2009 E1.0 INCH BOONE IA LAW ENFORCEMENT
0801 PM SNOW NEWTON 41.70N 93.05W
01/09/2009 M0.2 INCH JASPER IA BROADCAST MEDIA
FROM KCOB RADIO.
0806 PM SNOW SW JEWELL 42.31N 93.64W
01/09/2009 E1.0 INCH HAMILTON IA CO-OP OBSERVER
0817 PM SNOW ELDORA 42.36N 93.10W
01/09/2009 E1.2 INCH HARDIN IA CO-OP OBSERVER
0820 PM SNOW NEWTON 41.70N 93.05W
01/09/2009 E1.0 INCH JASPER IA TRAINED SPOTTER
0830 PM SNOW DES MOINES 41.58N 93.62W
01/09/2009 M1.5 INCH POLK IA BROADCAST MEDIA
AT KCCI STUDIOS.
0907 PM SNOW 2 ENE URBANDALE 41.65N 93.71W
01/09/2009 M1.8 INCH POLK IA NWS EMPLOYEE
0910 PM SNOW JOHNSTON 41.69N 93.70W
01/09/2009 M2.0 INCH POLK IA OFFICIAL NWS OBS
NWS OFFICE.
0930 PM SNOW DES MOINES 41.58N 93.62W
01/09/2009 M2.1 INCH POLK IA BROADCAST MEDIA
AT KCCI STUDIOS.
0950 PM SNOW NEWTON 41.70N 93.05W
01/09/2009 E2.5 INCH JASPER IA TRAINED SPOTTER
1011 PM SNOW 6 WSW ADEL 41.58N 94.13W
01/09/2009 E3.4 INCH DALLAS IA TRAINED SPOTTER
1024 PM SNOW DES MOINES 41.58N 93.62W
01/09/2009 M2.7 INCH POLK IA BROADCAST MEDIA
AT KCCI STUDIOS
1101 PM SNOW NEWTON 41.70N 93.05W
01/09/2009 E3.5 INCH JASPER IA TRAINED SPOTTER
1103 PM SNOW AUDUBON 41.72N 94.93W
01/09/2009 E1.0 INCH AUDUBON IA LAW ENFORCEMENT
1107 PM SNOW GUTHRIE CENTER 41.68N 94.50W
01/09/2009 E4.0 INCH GUTHRIE IA LAW ENFORCEMENT
1110 PM SNOW ADEL 41.61N 94.03W
01/09/2009 E2.0 INCH DALLAS IA LAW ENFORCEMENT
1113 PM SNOW MONTEZUMA 41.58N 92.53W
01/09/2009 E4.0 INCH POWESHIEK IA LAW ENFORCEMENT
1117 PM SNOW ATLANTIC 41.40N 95.01W
01/09/2009 E3.0 INCH CASS IA LAW ENFORCEMENT
1124 PM SNOW CORNING 40.99N 94.74W
01/09/2009 E2.0 INCH ADAMS IA LAW ENFORCEMENT
1126 PM SNOW CRESTON 41.06N 94.36W
01/09/2009 E1.0 INCH UNION IA LAW ENFORCEMENT
1128 PM SNOW WINTERSET 41.34N 94.02W
01/09/2009 E3.0 INCH MADISON IA LAW ENFORCEMENT
1129 PM SNOW 3 W BOONE AIRPORT 42.06N 93.91W
01/09/2009 E2.5 INCH BOONE IA TRAINED SPOTTER
1148 PM SNOW 3 S POLK CITY 41.74N 93.72W
01/09/2009 M3.3 INCH POLK IA OFFICIAL NWS OBS
NWS OFFICE IN JOHNSTON
&&
RDONAVONLocal storm report, Jan 10, 12:13 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1213 AM CST SAT JAN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW DES MOINES INT AIRPORT 41.53N 93.66W
01/10/2009 M3.2 INCH POLK IA OFFICIAL NWS OBS
&&
RDONAVONLocal storm report, Jan 10, 12:17 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1217 AM CST SAT JAN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW WATERLOO AIRPORT 42.56N 92.40W
01/10/2009 M1.5 INCH BLACK HAWK IA OFFICIAL NWS OBS
&&
RDONAVONLocal storm report, Jan 10, 1:03 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
103 AM CST SAT JAN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 AM SNOW ANKENY 41.72N 93.61W
01/10/2009 M4.6 INCH POLK IA TRAINED SPOTTER
1254 AM SNOW 4 N GRIMES 41.72N 93.79W
01/10/2009 M3.6 INCH POLK IA NWS EMPLOYEE
SNOW DRIFTING ON ROADWAYS
&&
RDONAVONLocal storm report, Jan 10, 1:37 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
137 AM CST SAT JAN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 AM SNOW WINDSOR HEIGHTS 41.60N 93.71W
01/10/2009 M4.3 INCH POLK IA NWS EMPLOYEE
ONE HALF INCH HAS FALLEN SINCE MIDNIGHT
&&
RDONAVONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 9:32 PM CST | Winter Weather Advisory | DMX | Adair, Audubon, Black Hawk, Boone, Calhoun, Carroll and 20 more | 11 hr |
Nearby
Winter Storm Warnings in Iowa, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.